Search in the Abstract Database

Abstracts Search 2017

* = Presenting author

N813 Reaction rates in patients transferred from biologic to bio-similar treatment for IBD

Lloyd-Ford G., Gordon M., Lewis A.

Aneurin Bevan University Health Board, Gastroenterology, Newport, United Kingdom

Background

Biologic medication, (Infliximab) for patients with inflammatory bowel disease has been available in the UK since the late 1990's. The cost implications for health authorities for patients receiving biologic medicines is high, however the enhanced quality of life for patients is described by many as priceless. In recent years, a cost effective alternative drug called a bio-similar has become available in the form of Inflectra. A bio-similar is drug designed to have active properties similar to one that has previously been licensed. The clinical data shows that the effects of the bio-similar family of medication should be on par with that of the biologic group – however do patients react to the bio-similar medication when changing from a biologic to bio-similar.

Methods

A retrospective review was carried out of all IBD biologic patients within the Royal Gwent Hospital who were transferred to bio-similar. The patients were looked after in the gastroenterology day-case unit by the same infusion nurse who had administered the biologic therapy. Medication was administered and patients were monitored in accordance with local polices for biologic and now bio-similar administration. In total 70 patients were transferred from biologic to bio-similar.

Results

During the retrospective review of the above patient group it was found that of the 70 patients, 22% of patients (n=15) suffered a reaction. Most were minor with patients suffering hives, a mild wheeze or a feeling of being unwell, whilst the patient's observations remained stable. 6% of the 70 (n=4), had more severe reactions such as respiratory distress, widespread wheeze and tachycardia. In all cases symptoms resolved with stopping the infusion, Hydrocortisone and Chlorphenamine. Of the 70, 12% (n=8) had the bio-similar discontinued. Of the 70 patients transferred to bio-similar therapy, only 3% (n=2) had experienced reactions to biologic previously.

Conclusion

It is unclear as to why these patients reacted to the bio-similar. It could be suggested that the revisiting of symptoms of reaction prior to administration of the bio-similar produced a subconscious response. This could be linked to those who showed some anxiety towards the change in medication. One could suggest that further investigation into the responses noted would be appropriate